Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, July 22, 2023

July 22, 2023 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed along the lake breeze around midday along the Lake Michigan shoreline. These storms produced hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along the lake breeze around midday along the Lake Michigan shoreline. These storms produced hail up to half dollar size. Another round of thunderstorms developed across northeast Wisconsin during the late afternoon and early evening hours. These storms produced damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 3:17 AM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 3:17 AM CST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
417 AM CDT Sat Jul 22 2023

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 417 AM CDT Sat Jul 22 2023

Early this morning, a few light showers were exiting Manitowoc
County while patchy fog was being reported across the far north.
Temperatures shortly before sunrise were in the 50s north and
in the upper 50s to middle 60s south and along the lake and bay.

For this morning, the patchy fog across the far north should
burn off quickly after sunrise. The cumulus field should develop
by mid to late morning. Like yesterday, once the convective
temperatures (upper 70s to lower 80s) is reached, convection
will break out. Bufkit soundings indicated 500 to 1,000 J/KG
of CAPE, although the NAM was somewhat higher. 0-6 km shear
values were around 20 knots with wet bulb zero heights of
eight to ten thousand feet. Bufkit soundings also depicted an
invert V structure in the lower levels of the soundings which is
an indicator that gusty winds. With the higher CAPE values and
stronger 0-6 km shear values, have decided to add winds to around
40 mph, small hail and brief heavy rain in the Hazardous Weather
Outlook (HWO). The strongest storms will be in the afternoon
into mid evening.

Also, an upper level disturbance will drop southeast across
the area during the evening. As the feature passes to the
east of the area, the chances of showers and thunderstorms
will come to an end from northwest to southeast. Later
tonight, patchy fog is expected to develop across northern
Wisconsin. On Sunday, the northwest flow aloft continues with
weak pieces of energy moving through the mean flow. These
features combined with heating of the day will bring another
chance of showers and thunderstorms across much of the area

For temperatures, used a blend of BCCONSALL and current forecast
for max/min temperatures this weekend. Highs both days should be
in the upper 70s to middle 80s. Lows tonight should drop into the
50s to around 60.

.LONG TERM...Sunday Night Through Friday
Issued at 417 AM CDT Sat Jul 22 2023

Starting out with northwest flow aloft and a continuation of weak
shortwaves, which when combined with daytime heating, could
produce a few afternoon and evening showers and thunderstorms on
Monday.

Upper high/ridge which was been persistent across the southwest
U.S. the past couple weeks, will build towards the Upper
Mississippi Valley starting Tuesday. This will lead to
progressively warmer temperatures in Wisconsin as the associated
warm air mass expands northeast. Highs Wednesday and Thursday are
on pace to be in the middle 80s to lower 90s, possibly getting to
the middle 90s in a few spots in central Wisconsin or the Fox
Valley. Models differ on how far north the ridge expands, as two
separate upper lows in Canada will help flatten the ridge as it
expands this direction. Either way, it will be warm and fairly
humid, with dew points ranging from 62 to 70 degrees during this
stretch.

Meanwhile, chances for showers and thunderstorms exist each day,
but specifics are tough to determine as most of this will be
driven by weak shortwaves or surface features. A more notable
surface cold front comes through late Thursday or early Friday
which will be the best chance for widespread showers or storms.
Behind the front, temps will return to seasonal normals by
Saturday.

As mentioned in the previous discussions, will also be watching
potential for smoke, especially early in the week. This could
impact both temperatures and precip chances, as the thicker the
smoke is overhead, the great influence it will have on lowering
temps and instability.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1101 PM CDT Fri Jul 21 2023

VFR conditions are expected outside any scattered shower or
thunderstorm activity tonight through Saturday. The convection
will be mostly driven by heating during the afternoon and early
evening hours, but isolated activity is possible overnight. There
could be patchy ground fog around sunrise in Northcentral Wisconsin.

.KOSH...VFR conditions are expected through Saturday evening,
outside of any shower or thunderstorms activity. There could be
scattered thunderstorms Saturday afternoon around lake breezes
from Lake Winnebago, and from outflow boundaries from nearby
showers. The better chance of thunderstorms will be Saturday
night, when a weak front will move across the area. Winds will
generally be from the south around 5 to 10 knots but will be
variable around shower activity.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Eckberg
LONG TERM......KLJ
AVIATION.......RDM
Hazardous weather outlook, Jul 22, 3:18 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
418 AM CDT Sat Jul 22 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
418 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
The strongest storms will be capable of producing wind gusts
to around 40 mph, small hail and brief heavy rain this afternoon
and evening.

Patchy fog may reduce visibilities for motorists across northern
Wisconsin late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms at times from Sunday through
next week. The probability of severe weather is low.

Very warm temperatures and increasing humidity is expected during
the middle to late part of next week. If you have outdoor plans,
be prepared for very warm and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts over 35 mph
this afternoon and evening.

LMZ521-522-541>543-230930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
418 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight
that will pose a hazard to mariners. Some of the stronger
thunderstorms will be capable of producing wind gusts to
around 40 mph and small hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times from Sunday through next week
that could pose a hazard to mariners.

Eckberg/KLJ

The radar

The Green Bay radar (KGRB), 69 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Door

When
July 22, 11:20 AM CST to 11:21 AM CST
Where
Door County, Sturgeon Bay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.830, -87.380

Penny size hail fell in Sturgeon Bay.

Hail, Door

When
July 22, 11:50 AM CST to 11:51 AM CST
Where
Door County, 2.4 mi SE of Sturgeon Bay
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.810, -87.340

Half dollar size hail fell near Sturgeon Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Oconto

When
July 22, 4:55 PM CST to 4:56 PM CST
Where
Oconto County, 2.07 mi ENE of Hickory Corners
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
45.010, -88.230

Thunderstorm winds downed several trees and blew off several sections of a storage shed in and around Kelly Lake. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106853, 1106855, 1106857.